Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 12, 2021

NWS Flagstaff, AZ issued this special weather statement at Jul 12, 2021, 1:49 PM MST. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 1:49 PM MST (20:49 UTC)
Expired
Jul 12, 2021, 2:15 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS85 KFGZ 122049
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST Mon Jul 12 2021
 
AZZ015-122115-
Western Mogollon Rim-
149 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE FORT VALLEY AREA IN COCONINO 
COUNTY UNTIL 215 PM MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Valley, or 9 miles northwest of Flagstaff. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Valley and Arizona Snowbowl. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 11181 3538 11166 3525 11166 3523 11175
TIME...MOT...LOC 2048Z 329DEG 4KT 3531 11171 

$$

AT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 12, 9:41 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 12, 9:41 AM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST Mon Jul 12 2021

.SYNOPSIS...More significant moisture will return today, with
greater chances for showers and thunderstorms across much of
northern and central Arizona through the week.

&&

.UPDATE...Increasing moisture today will lead to an uptick in
monsoonal thunderstorm activity beginning later this morning over
the high terrain. Isolated to scattered thunderstorm coverage then
increases into the lower elevations by mid to late afternoon per
continued high resolution model guidance. The coverage is expected
to slowly decrease through the later evening hours with the loss
of diurnal heating and the more stable atmosphere setting up
across northern Arizona. An isolated severe thunderstorm is not
out of the question through late this afternoon.

&&

.PREV DISCUSSION /316 AM MST/...The forecast period will feature a
significant uptick in monsoon activity as high pressure weakens
and ample moisture surges in from the south. Expect more
widespread thunderstorms along the Rim and pushing into the lower
elevations compared to yesterday. Additionally, anticipate
isolated chances for thunderstorms across northeastern Arizona
this afternoon. Due to continued hot temperatures while the high
pressure breaks down, the potential for severe thunderstorms will
continue with damaging winds and hail as the primary threats
where stronger storms set up.

Along with widespread shower and thunderstorm chances from
Tuesday onward, expect temperatures to cool back to near normal
values for mid-July. Be sure to have a reliable way to receive
warnings over the next several days as the flash flood threat
increases due to the saturated environment. After the "nonsoons"
that took place the last two summers, its safe to say the monsoon
is here!

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
prevail for the duration of the TAF period. Convective activity
will redevelop over the high terrain today then move southwest
into the lower valleys through the late afternoon and early
evening. Thunderstorm coverage decreases late this evening through
the early overnight period. General west to southwest winds 5-15
kts to occur outside of gusty and erratic winds near thunderstorms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER... Thunderstorm activity will increase through
Tuesday, along with better chances for wetting rains. Winds will
remain between 5-15 mph, except near thunderstorms where gusty
and erratic winds are favored.

Wednesday through Friday...Scattered to numerous thunderstorm are
expected each day, with cooler temperatures and generally light
winds. The flash flood threat will become the primary hazard.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL/Kobold
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit weather.gov/flagstaff

In the hours before

Special weather statement, Jul 12, 1:49 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST Mon Jul 12 2021

AZZ015-122115-
Western Mogollon Rim-
149 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE FORT VALLEY AREA IN COCONINO
COUNTY UNTIL 215 PM MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Valley, or 9 miles northwest of Flagstaff. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Valley and Arizona Snowbowl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 11181 3538 11166 3525 11166 3523 11175
TIME...MOT...LOC 2048Z 329DEG 4KT 3531 11171

AT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:44 PM MSTFlash Flood WatchFGZCoconino, Gila, Yavapai39 hr
Jul 12, 2:03 PM MSTSpecial Weather StatementFGZApache27 min
Jul 12, 2:29 PM MSTSpecial Weather StatementFGZApache31 min
Jul 12, 3:48 PM MSTSevere Thunderstorm WarningFGZApache, Gila, Navajo27 min
Jul 12, 4:05 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila25 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.